Florida, 2023

Rip Current in Florida, May 29, 2023

May 29, 2023 · NWS MLB · 1 event in 1 county or zone

One man drowned and one man was injured in a rip current at Daytona Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

One man drowned and one man was injured in a rip current at Daytona Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 29, 2:15 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, May 29, 2:15 PM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
315 PM EDT Mon May 29 2023

...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...

.DISCUSSION...
Currently and Tonight...Variable winds inland with onshore winds
along the coast will abate with nightfall. Afternoon showers have
been hard to come by due to limited instability, and temps which
have warmed aloft since Sunday. The forecast going into tonight
only highlights a small shower chc over the Treasure Coast and
perhaps Lake Okee, with a few showers and a stray storm or two
possible over the southern Atlc waters into early Tue.

modified late week discussion...

Tuesday-Friday...High pressure to the north will nudge its way
southward with flow becoming onshore and increasing slightly out of
the E/SE. In the mid to upper levels an eastward advancing trough
across the northern Gulf will potentially develop into a cut-off low
and move into FL Friday. Deeper moisture will be pulled northward
across the area ahead of this system, with PW values on Tuesday
around 1.3-1.5 inches, increasing to around 2.0 inches by Thursday-
Friday. This will lead to an increase in showers and storms across
the area through this period. Greatest chance for rain on Tuesday
will be south of Orlando, with PoPs up to 30-40 percent percent
across the Treasure Coast and Okeechobee County. Rain chances then
ramp up quickly into mid to late week, with PoPs as high as 50-70
percent on Wednesday, and 60-80 percent on Thursday and Friday.

Greatest shower/storm coverage will generally be into the afternoon
and evening hours each day, with chance for showers and a few storms
lingering along the coast during the overnight and morning hours due
to the continued onshore flow and passing disturbances aloft. Heavy
rainfall and localized flooding issues will be again be possible
from slower moving storms or persistent bands of showers that
develop. A few stronger storms will also be possible each day,
producing strong gusty winds, small hail, and frequent lightning
strikes.

Highs will reach the mid-upper 80s at the coast to upper 80s-low 90s
inland on Tuesday and Wednesday, and fall slightly to the low to mid
80s Thursday and Friday as rain chances increase. Overnight lows
will continue to range from the upper 60s to low 70s.

Saturday-Sunday...Forecast uncertainty continues in the 12Z
operational GFS, which has flipped into a more progressive gulf system
after emerging east of the state over the Atlc Basin, now
captured by troughing extending down the Mid Atlc Seaboard this
weekend and ejecting a low east of the region. The ECMWF is now
the slower solution, keeping a dvlpg low a little closer to the
peninsula late in the forecast period. At any rate, either
solution would portend a much drier forecast for the area should
they verify. For now wl keep a higher PoP depiction in the weekend
forecast until hopefully better consensus is reached during the
course of this week.

&&

.MARINE...
Issued at 230 PM EDT Mon May 29 2023

Tonight...Onshore winds 10 kt or less south of Cape Canaveral
overnight with variable winds 10 kt or less north of the cape.
Seas 3 to 4 ft.

Tuesday-Friday...High pressure to the north building southward will
lead to a predominant onshore flow through the work week, with E/SE
winds up to 10-15 knots. Seas will continue to generally range from
2-3 feet through much of the period, building up to 4 to 5 feet
offshore by late week. Shower and storm coverage will increase
across the waters as deeper moisture builds into the region,
especially from Wednesday onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 230 PM EDT Mon May 29 2023

VFR conditions prevailing. Mostly dry, though a few showers along
and inland from the Treasure Coast will continue to necessitate VCSH
at those terminals into mid to late afternoon. Otherwise, easterly
winds around 8-12kts this afternoon becoming light and variable
overnight. Then, onshore flow developing once again Tuesday
afternoon around 8-12kts. A few thunderstorms possible along the sea
breeze over the interior during the afternoon hours. VCTS has been
included for MCO/ISM/LEE/SFB to account for this.

&&

.HYDROLOGY...
Issued at 230 PM EDT Mon May 29 2023

The Saint Johns River at Astor has fallen below Minor Flood
Stage. The river should continue a decline while remaining in
Action Stage early this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  86  72  84 /   0  10  10  30
MCO  69  89  72  87 /   0  20  20  50
MLB  70  86  74  85 /  10  10  20  40
VRB  69  86  72  86 /  10  20  30  60
LEE  67  90  72  88 /   0  20  10  50
SFB  67  90  71  87 /   0  20  10  40
ORL  70  91  72  88 /   0  20  20  50
FPR  72  85  73  85 /  20  20  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
IDSS/Radar...Fehling
Aviation...Leahy
Hazardous weather outlook, May 29, 9:56 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1056 AM EDT Mon May 29 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-300100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1056 AM EDT Mon May 29 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated showers and lightning storms will be possible south of
the Orlando metro and the adjacent Atlantic waters south of the
Cape. Any storms that do develop may be capable of occasional
cloud-to-ground lightning strikes, wind gusts up to 40 mph, and
briefly heavy rainfall.

.RIP CURRENT IMPACT...
A high risk of life-threatening rip currents exists at all east
central Florida beaches. Entering the hazardous surf today is not
advised. Numerous rescues were reported by Volusia county
personnel on Sunday.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms will be capable of producing cloud-to-
water lightning strikes and wind gusts over 30 knots on inland
lakes, the intracoastal waterway, and Atlantic waters south of
the Cape.

.RIVER FLOOD IMPACT...
The river level at the Saint Johns River at Astor has fallen below
Minor Flood Stage. The river is expected to continue to slowly
decline while remaining in Action Stage at Astor early this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A Moderate Risk of dangerous rip currents will continue at all
east central Florida Atlantic beaches through the remainder of the
week.

Rain chances will remain below normal through early this week,
but isolated afternoon storms will still be possible. A return of
scattered to numerous storms is forecast from mid to late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen/Pendergrast

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
May 29, 7:10 PM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Two brothers from Pierson were rescued from the ocean just north of the Daytona Beach Pier and were transported to the hospital in critical condition. The 22 year-old man succumbed to his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2023-05-2922MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092358.